The pill might be making you…

Yep, that foul mood and lacklustre libido could all be thanks to your pill. Here’s how to get it right.

The pill

“I always feel great on the pill!” Said no one. Ever. While the pill is a great form of contraception, its side effects can range from A for “Acne” all the way down to “W” for "Weight gain". There are different formulas on the market, plus other hormonal methods, and they all affect your body differently. Here’s how to pick what’s best for you…


They’re usually caused by a drop in oestrogen just before your period, which you’ll get with monthly pills and the vaginal ring.

What to do: Eliminate your period (and headaches) by skipping the sugar pills and taking back-to-back active pills. “Patients worry it’s not natural to skip periods,” says Cosmo GP Dr Penny Adams. “But your ‘period’ on the Pill is an artificial bleed caused by dropping the hormone level – you don’t need to have it. If your headache is a migraine, though, see your GP, as there are certain types of migraine where taking the Pill isn’t recommended.”


Contraceptives that contain oestrogen – such as the ring and the combination pill – can cause an upset stomach.

What to do: The puke-y feelings subside within a few months as your body adjusts. Pills with low-dose oestrogen or oestrogen-free methods, like the contraceptive injection, implant and IUD, are best for avoiding nausea.

Fizzled sex drive

Hormones in the Pill increase your level of sex-hormone-binding globulins (SHBG), a protein that makes testosterone inactive. Less testosterone means less desire.

What to do: Low or no-hormone methods, like the copper IUD, don’t suck up testosterone, so they are less likely to dampen sex drive. Give your new method some time to kick in – it can take six months for your SHBG levels to drop.

Mood swings

It’s not known why, but progestogen can cause moodiness. That means any hormonal method could be to blame.

What to do: Progestogen types vary across pills, so switching to a new one or a different type can make a difference.


The contraceptive injection and the implant are progestogen-only methods that may increase skin’s oil production, triggering breakouts. Non hormone- containing IUDs won’t make acne worse, but they won’t make it go away either.

What to do: Wait a couple of months to let your body adjust. Combined oestrogen and progestogen pills can help give you clearer skin. If you like your progestogen-only Pill, talk to your dermatologist – there are lots of treatments for acne.

Weight gain

Depo-Provera has been associated with a 4.5kg weight gain with long-term use. Contraceptive methods with oestrogen, such as the pill and the ring, can also cause fluid retention and bloating.

What to do: IUDs are a good alternative. If you like the Pill, ask your GP to prescribe one with a progestogen that also acts like a diuretic.

Painful or heavy periods

The copper IUD can cause this as well as cramps.

What to do: Women who take the combination pill experience less painful periods, according to a 30-year study in the journal Human Reproduction. A switch to the hormone-containing IUD can also help.


Pills that are low in oestrogen can cause breakthrough bleeding. Long-acting methods, such as IUDs, the implant and the injection, may also cause spotting initially (and your period could completely stop after that).

What to do: If you’re spotting after three months on the Pill or six months on a long-acting method, your doctor may suggest a monophasic (the same hormone dose in each pill) combination pill that has more oestrogen, or an estradiol pill that shows less incidence of bleeding.

*Sources: Dr Colleen Krajewski, Obstetrician and gynaecologist at the Johns Hopkins Hospital; Dr Mary Jane Minkin.